Click a topic below for an index of articles:

 

New-Material

Home

Alternative-Treatments

Financial or Socio-Economic Issues

Forum

Health Insurance

Hepatitis

HIV/AIDS

Institutional Issues

International Reports

Legal Concerns

Math Models or Methods to Predict Trends

Medical Issues

Our Sponsors

Occupational Concerns

Our Board

Religion and infectious diseases

State Governments

Stigma or Discrimination Issues

If you would like to submit an article to this website, email us at info@heart-intl.net for a review of this paper
info@heart-intl.net

 

any words all words
Results per page:

“The only thing necessary for these diseases to the triumph is for good people and governments to do nothing.”


Quinine-Induced Hepatotoxicity

 

Abstract: OBJECTIVE: To report a case of quinine-induced hepatotoxicity presenting within 24 hours following the ingestion of the first dose.

DATA SOURCES: Case report information was obtained from the medical record, the patient, and the physicians involved in this patient's case. MEDLINE and Index Medicus were searched to obtain relevant published literature from January 1942 to May 1997 using the terms quinine, muscle cramps, liver disease, and hepatotoxicity.

CASE SUMMARY: A 57-year-old Native American woman presented with symptoms of nausea, vomiting, generalized myalgia, headache, fever, chills, and rigor. The alkaline phosphatase, lactate dehydrogenase, aspartate aminotransferase, alanine aminotransferase, and gamma-glutamyltranspeptidase concentrations were dramatically elevated. Quinine was suspected as the cause after several days of hospitalization and continued therapy. With discontinuation of the quinine, the patient's symptoms resolved within 48 hours and the liver enzyme concentrations declined within 72 hours.

    

CONCLUSIONS: Documented hepatotoxicity has occurred with quinidine, the optical isomer of quinine. Limited awareness of quinine-induced hepatotoxicity may result in an unrecognized adverse effect.

AUTHOR: Farver DK, Lavin MN SOURCE: ANNALS OF PHARMACOTHERAPY 33: (1)

32-34 JAN 1999